What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 3:02 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, May 20, 3:02 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
402 PM EDT Fri May 20 2022
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THE LATE
EVENING...
.NEAR TERM [Through Tonight]...
Latest radar imagery (from KVAX) at 3:30 PM indicated flourishing
convection over central Florida, moving northward toward the
local area. An influx of tropically-sourced moisture will help
fuel this convection as it continues northward into north-central
FL over the next hour. Observed RAOB from Miami this morning
measured PWATs near 2 inches. That moisture has made its way into
north-central FL, per GOES derived PWATs, which is approaching 1.9
inches across Marion County. This high-grade moisture will lead
to heavy rainfall rates from convection that transpires this
afternoon and evening, which may lead to localized flooding
especially in urban areas.
Thunderstorm coverage is likely to form along a cold pool, that
is beginning to organize with the convection to the south, and
move northward into the area through the late afternoon. Strong to
marginally severe thunderstorms are expected to develop along the
I-95 corridor around 6 PM as the convective-driven cold pool
interacts with the Atlantic sea breeze. Instability will increase
the cold pool/moisture surges into the area; CAPE around 3000 j/kg
are likely to develop. This degree of instability will support
the risk of small to severe hail. Additionally, the incoming
moisture will undercut drier air aloft which lead to a window of
microburst potential.
There will be added support for continue convection through the
late afternoon and into the late night hours as a subtle shortwave
lifts northeastward over the area. That said, expect coverage and
intensity of convection to diminish with the loss heating late
this evening. There could be a brief period of little shower
coverage late tonight before activity redevelops around or just
before sunrise Saturday.
With the cloud cover and influx of moisture, lows tonight will be
above normal upper 60s and lower 70s.
.SHORT TERM [Saturday Through Sunday Night]...
High-grade moisture (for late May) will be established over the
entire region, fueling scattered to numerous showers and
thunderstorms through the weekend. A series of impulses will move
across the area on southwesterly flow resulting broader lift
during afternoons, which will allow a few stronger or possibly
severe pulse convection along the sea breeze. Strong instability
will be support severe hail potential, strong outflow winds, and
areas of heavy rainfall which may lead to isolated urban flooding.
SPC has enhanced the threat of severe weather to "Marginal"
(level 1 of 5) on Saturday citing the hail and wind potential.
The first of two impulses will move across during the morning and
early afternoon on Saturday, encouraging an early start to the
convection. An early start to thunderstorms activity may lead to a
faster cessation during the evening as the airmass becomes turned
over. Southwesterly flow will remain in place on Sunday but a
shortwave ridge aloft will add enough subsidence to limit airmass
convection away from the sea breeze. However, a fast-moving
shortwave is progged to lift over the area during the late
afternoon/early evening on Sunday. This will add forcing and lead
to another potential round of strong to severe storms Sunday
evening as the Gulf sea breeze collides with the pinned Atlantic
sea breeze.
Temperatures will be close to normal through the weekend but the
forecast confidence is low due to the potential cooling effects of
convection and cloudy skies.
.LONG TERM [Monday Through Friday]...
Medium-range guidance is consistent with a cold front stalling to
the northwest early next week with high pressure remain east.
Ridging aloft will try to build from the south Monday and
potentially overhead Tuesday. As this occurs, southwesterly flow
will strengthen ahead of a stronger shortwave organizing over the
Mississippi Valley Wednesday and Thursday. Timing trends with the
associated front still differ at this point but a stronger frontal
passage is becoming more likely late next week and into the
weekend. We will be keeping our eyes on this as it could bring a
period of severe weather during the Memorial Day Holiday weekend.
Before the front arrives, a summery pattern featuring diurnal
thunderstorms will continue through the week amid anomalously
moist airmass.
&&
.AVIATION...
[Through 18Z Saturday]
Numerous to widespread showers and storms will develop in the mid
to late afternoon hours and continue into the overnight hours.
Showers/storms are expected to quickly redevelop around sunrise on
Saturday and impact the TAF sites once again. South to
southwesterly winds around 10 knots will become southeasterly at
along the east coast as the east coast sea breeze tries to push
inland. Light south to southwest winds are expected overnight, and
south to southwest winds around 10 knots are expected on
Saturday.
&&
.MARINE...
High pressure will remain east of the area into early next week
with scattered to numerous thunderstorms possible each day. A cold
front will stall well to the northwest but a tightening gradient
will lead to increased (Exercise Caution Level) southeasterly
winds Tuesday and Wednesday.
Rip Currents: Afternoon sea breeze off the Atlantic will lead to a
period of increased surf (2-3 ft) and Moderate Risk of Rip
Currents at all area beaches during the afternoon hours.
&&
.FIRE WEATHER...
Incoming moisture will fuel Numerous to widespread thunderstorms
are this today and through the weekend. Strong storms will be
capable of gusty erratic outflow winds. Critical fire weather
conditions are not expected. However, the combination of dry fuels
and increased lightning activity may lead to more ignitions. Lower
mixing heights due to cloud cover and rain will limit dispersion
over the weekend. Winds will favor a southerly direction with sea
breeze development expected each afternoon.
&&
.SPOTTER INFORMATION STATEMENT...
Due to the KJAX radar outage and potential severe weather this
evening, spotter activation is requested. Spotters should safely
report significant weather conditions and/or damage by calling the
office or tweeting us @NWSJacksonville.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 88 67 89 67 / 60 60 30 60 30
SSI 73 83 73 86 73 / 40 60 30 50 30
JAX 71 84 70 89 70 / 80 80 30 40 20
SGJ 71 82 71 88 71 / 70 80 40 30 20
GNV 69 84 69 90 68 / 70 80 30 40 20
OCF 71 85 69 91 70 / 70 80 30 40 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, May 20, 3:05 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
405 PM EDT Fri May 20 2022
FLZ140-240-340-202045-
Central Marion FL-Western Marion FL-Eastern Marion FL-
405 PM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of Marion County through
445 PM EDT...
At 404 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beverly Hills to Lockhart. Movement was
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Ocala, Rainbow Lakes Estates, Juniper Springs, Lynne, Weirsdale,
Ocklawaha, Moss Bluff, Silver Springs Shores, Lake Weir and Santos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
2904 8253 2921 8254 2922 8240 2930 8240
2924 8164 2905 8164 2905 8166 2896 8166
2896 8231
TIME...MOT...LOC 2004Z 221DEG 21KT 2894 8241 2863 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DDSpecial weather statement, May 20, 3:17 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT Fri May 20 2022
FLZ020-021-GAZ162-163-250-350-202100-
Hamilton FL-Suwannee FL-Clinch GA-Echols GA-Northern Ware GA-
Southern Ware GA-
417 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of northwestern
Suwannee, Hamilton, Echols, west central Ware and northern Clinch
Counties through 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Live Oak, Jasper, Homerville, Jennings, Suwannee Springs,
Statenville, Suwannee River State Park, Du Pont, Mayday and Blue
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 8314 3080 8313 3081 8310 3085 8309
3085 8301 3087 8297 3110 8297 3105 8251
3026 8291 3032 8322 3035 8321 3035 8319
3038 8319 3039 8317 3041 8318 3042 8322
3046 8322 3047 8324 3062 8327 3063 8331
TIME...MOT...LOC 2017Z 197DEG 24KT 3053 8299
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DDSpecial weather statement, May 20, 3:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
446 PM EDT Fri May 20 2022
FLZ038-137-140-240-340-202130-
Central Marion FL-Western Marion FL-Inland Flagler FL-
Eastern Putnam FL-Eastern Marion FL-
446 PM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of southern Flagler,
Marion and southeastern Putnam Counties through 530 PM EDT...
At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Beverly Hills to 7 miles
southwest of DeLeon Springs. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Ocala, Rainbow Lakes Estates, Fort McCoy, Salt Springs, Juniper
Springs, Citra, Lynne, Sparr, Anthony and Ocklawaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2901 8240 2905 8247 2904 8253 2921 8254
2922 8240 2942 8240 2941 8115 2926 8115
2926 8141 2940 8142 2933 8168 2928 8164
2898 8166
TIME...MOT...LOC 2046Z 203DEG 25KT 2902 8238 2908 8146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DDSpecial weather statement, May 20, 3:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EDT Fri May 20 2022
FLZ140-240-340-202130-
Central Marion FL-Western Marion FL-Eastern Marion FL-
448 PM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of southeastern Marion
County through 530 PM EDT...
At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Beverly Hills to Pittman.
Movement was north at 30 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Weirsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2900 8237 2902 8243 2898 8167 2929 8165
2905 8164 2905 8166 2896 8166 2896 8231
TIME...MOT...LOC 2047Z 181DEG 24KT 2901 8238 2898 8165
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DDSpecial weather statement, May 20, 3:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
455 PM EDT Fri May 20 2022
FLZ020-GAZ162-163-202145-
Hamilton FL-Clinch GA-Echols GA-
455 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of northwestern
Hamilton, Echols and northwestern Clinch Counties through 545 PM
EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Statenville, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Homerville, Jennings, Statenville, Du Pont and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 8314 3080 8313 3081 8310 3083 8310
3083 8309 3085 8309 3085 8301 3086 8301
3087 8297 3110 8297 3106 8261 3102 8260
3051 8283 3057 8326 3059 8326 3063 8327
TIME...MOT...LOC 2054Z 185DEG 19KT 3068 8298
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DD